Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 22, 2001
Other, Pills for Diabetes
Question from Vancouver, British Columbia, Canada:
I am a 55 year old, obese female, diagnosed with type 2 diabetes about five years ago, and I am on insulin and Glucophage [metformin]. I was on Avandia [rosiglitazone] but had some problems (sudden weight gain of 35 pounds in six weeks, pneumonia, pleurisy, and swelling of ankles being the largest concerns) that I attributed to the drug based on reading I had done. I had been on it for about six months when I started to get the symptoms, and I was very ill. I told my GP that I wasn't comfortable on the drug and was going off, and he said it was fine with him. My specialist has been away, is now back, and I have an appointment in a couple of months. He has great faith in the Avandia, and I have faith in him. However, even though I am positive I made making the right decision to go off, now that I am starting to feel better, I'm nervous about telling him what I've done. (Though it had crossed my mind to tell him that my GP and I made the decision together.) I am wondering if I should go back on it until I see him. My sugars at the moment are about 10 mmol/L [180 mg/dl] whereas they were down to about 8 mmol/L [144 mg/dl] when I was on Avandia (until I got sick). Just so that you know, I am normally an intelligent woman who holds down a challenging job that requires good judgement! I feel foolish because I know that I should not change prescription medication without seeing my doctor. My GP does not really seem too interested in my diabetes which causes problems. I think he feels that it is self-induced, and to a certain degree, it is! My specialist is very supportive. Have you had any experience with negative affects of Avandia? I know you cannot answer for my specific case, but, in general, if you cannot contact your doctor for a period of four to six weeks (vacation for him) and you feel strongly that a medication is having a bad effect on you, how should you proceed?
I have addressed this question with patients occasionally. I suggest you tell your specialist the truth. Continue what you are doing, but make sure you are addressing your immediate blood sugar control. If your control has significantly worsened, please consider calling your endocrinologist’s office so that your control will not suffer terribly until you see him.